Part 1: Hepatotoxicity
This review is the first of a 2-part series. It will focus on dose-dependent and idiosyncratic drug reactions in the liver in dogs and cats; part 2 will discuss adverse drug reactions affecting the blood cells and bone marrow.
Types of Reactions
Adverse drug reactions can be categorized as dose-dependent or idiosyncratic, although there is some overlap between the two.
For dose-dependent reactions, toxicity increases as the dose increases in a particular species, and virtually all members of a population are affected at high enough dosages. Dose-dependent reactions may be caused by the drug itself or by a consistently generated metabolite. These reactions can be related to the desired pharmacologic action of the drug (eg, bradycardia from diltiazem), or can be unrelated to the desired effect (eg, retinal toxicity from fluoroquinolones).
Dose-dependent reactions are relatively predictable, and therapeutic drug monitoring (eg, measuring serum digoxin concentrations) may be helpful to determine when such reactions might occur. Dose-dependent reactions require a dose reduction, but usually not drug avoidance.
Idiosyncratic drug reactions lead to toxicity at therapeutic doses in a small proportion of patients. Toxicity does not increase with dose in the general population, but probably does increase with dose in susceptible individuals. Idiosyncratic reactions are by definition unpredictable, and therapeutic drug monitoring is generally not helpful. These reactions are usually not related to the desired pharmacologic action of the drug, and are believed to arise most commonly from variable metabolism of the drug in certain individuals. Although idiosyncratic drug reactions are also called "drug hypersensitivity reactions," they may or may not involve an immunologic response.
Signs of idiosyncratic adverse drug reactions most commonly occur within the first 2 to 3 weeks of therapy, but can arise later in treatment. They almost always require discontinuation of the suspect drug. Structurally related drugs may cause a similar reaction. Common targets of idiosyncratic drug toxicity are the skin, liver, and bone marrow; the eyes and the central nervous system are less commonly affected.
Related Article: Cutaneous Adverse Drug Reactions